Tennessee, 2004

Winter Storm in Tennessee, January 9, 2004

January 9, 2004 · NWS MRX · 28 events in 28 counties and zones

A winter storm system moved into the region early in the morning January 9th. The storm produced snowfall amounts ranging from 1 to 4 inches.

Where it happened

Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A winter storm system moved into the region early in the morning January 9th. The storm produced snowfall amounts ranging from 1 to 4 inches. Most of East Tennessee averaged 2-3 inches of snow with exception of the southeast corner of the state where amounts were generally an inch or less and the higher terrain on the Cumberland Plateau where slightly higher totals ranging from 2-4 inches were reported. Interestingly, with this particular storm system, the highest elevations in the Smoky Mountains including Mount Leconte measured only 3 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 8, 9:13 PM EST, 3 hours 47 minutes earlier.

Area forecast discussion, Jan 8, 9:13 PM EST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
913 PM EST THU JAN 8 2004

.DISCUSSION...
AREA RADARS SHOW PRECIPITATION STARTING TO FILL IN ACROSS THE MID-STATE
INTO THE PLATEAU. REPORTS ACROSS THE PLATEAU SHOWS A MIXTURE OF SNOW
AND SLEET ACROSS THE NORTH AND SLEET...SNOW AND RAIN SOUTH. A DUSTING
OF SNOWFALL ALREADY NOTED ACROSS MORGAN COUNTY.

LATEST MESO-ETA AND RUC MODELS SHOW INCREASING OMEGA LIFT AS RIGHT
ENTRANCE REGION OF A STRONG UPPER JET MOVES ACROSS THE FORECAST AREA.
ALSO...VWP PLOTTING AND ANALYSIS PROGRAM SHOWS AREA BOUNDARY LAYER
WINDS INCREASING ACROSS THE TENNESSEE VALLEY SUPPORTING ISENTROPIC
LIFT. BEST LIFT WILL OCCUR FROM MIDNIGHT THROUGH 9 AM EST.  BNA SOUNDING
SHOWS PWS NEAR 0.60 INCH WHICH WILL ADVECT INTO THE REGION OVERNIGHT.
MODEL QPF SHOWS AROUND 0.25 TO UP TO 0.45 INCH (HIGHER ELEVATIONS)
NEXT 12 HOURS.

GIVEN DECENT EVAPORATE COOLING...FEEL AREAS ALONG AND NORTH OF A LINE
FROM CROSSVILLE TO LOUDON TO MARYVILLE WILL SEE MAINLY SNOW AND SNOW
AND SLEET MIXTURE.  AREAS SOUTH OF THIS LINE A MIX BAG OF SLEET...RAIN
AND SNOW. IN THE SNOW ADVISORY AREA...PLAN ON UPPING SNOWFALL
AMOUNTS FOR TONIGHT TO 1 TO 3 INCHES AS A PERIOD OF MODERATE TO POSSIBLY
HEAVY SNOW IS POSSIBLE LATE TONIGHT.

WILL ALSO UP SNOWFALL AMOUNTS FOR THE HIGHER ELEVATIONS OF THE SOUTHERN
PLATEAU AND SIGNAL AND LOOKOUT MOUNTAINS NEAR CHATTANOOGA TO 2 TO 3
INCHES.

WILL HAVE UPDATED FORECAST OUT BY 10 PM EST.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA, TN   32  39  28  41 /  90  50  20  10
KNOXVILLE, TN     30  36  25  35 /  90  60  40  10
BRISTOL, TN       26  33  21  31 / 100  70  40  10
OAK RIDGE, TN     30  37  24  36 /  90  60  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...SNOW ADVISORY FOR THIS EVENING THROUGH FRIDAY MORNING FOR ZONES
NCZ060 AND NCZ061.
TN...WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH FRIDAY MORNING
FOR SE TN...SNOW ADVISORY FOR THIS EVENING THROUGH FRIDAY MORNING
FOR REMAINDER OF EAST TN ZONES.
VA...SNOW ADVISORY FOR THIS EVENING THROUGH FRIDAY MORNING FOR ZONES
VAZ001>002...VAZ005>006...VAZ008.

&&

DH
Hazardous weather outlook, Jan 8, 5:30 AM EST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EST THU JAN 8 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-091200-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
530 AM EST (430 AM CST) THU JAN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A DEVELOPING STORM SYSTEM WILL MOVE INTO THE REGION TODAY AND
TONIGHT.  THE PRECIPITATION THAT DEVELOPS WITH THIS SYSTEM WILL BE
RAIN AND SNOW ACROSS THE SOUTHERN TENNESSEE VALLEY AND MOSTLY SNOW
OVER EAST CENTRAL TENNESSEE NORTHWARD INTO SOUTHWEST VIRGINIA.
WITH THE COLD AIR THAT IS IN PLACE ACROSS THE REGION...SNOWFALL
AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE ACROSS NORTHEAST
TENNESSEE...SOUTHWEST VIRGINIA AND THE EASTERN TENNESSEE MOUNTAINS
BY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

THE STORM SYSTEM OVER THE REGION FRIDAY MORNING WILL DROP UP TO AN
ADDITIONAL INCH OF SNOW ACROSS SOUTHWEST VIRGINIA...AND THE EXTREME
NORTHEAST TENNESSEE MOUNTAINS...AND UP TO TWO MORE INCHES IN THE
SMOKY MOUNTAINS BEFORE MOVING EAST FRIDAY NIGHT.

A SYSTEM MOVING SOUTHEAST INTO THE NORTHEAST THIRD OF THE COUNTRY
WILL BRUSH THE SOUTHERN APPALACHIANS MONDAY NIGHT WITH ANOTHER
CHANCE OF SNOW OVER THE NORTHERN PART OF EAST TENNESSEE AND
SOUTHWEST VIRGINIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

TD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 winter storm. Local standard time, as filed.

Winter Storm, Scott

When
January 9, 1:00 AM EST to 10:00 AM EST
Where
Scott forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.429, -84.503 (the zone’s center; the record gives no point)

2-3 inches snowfall

Winter Storm, Claiborne

When
January 9, 1:00 AM EST to 10:00 AM EST
Where
Claiborne forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.486, -83.660 (the zone’s center; the record gives no point)

2-4 inches snowfall

Winter Storm, Morgan

When
January 9, 1:00 AM EST to 10:00 AM EST
Where
Morgan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.135, -84.649 (the zone’s center; the record gives no point)

2-4 inches snowfall

Winter Storm, Campbell

When
January 9, 1:00 AM EST to 10:00 AM EST
Where
Campbell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.404, -84.149 (the zone’s center; the record gives no point)

1-4 inches snowfall (8 in. mtns)

Winter Storm, Roane

When
January 9, 1:00 AM EST to 10:00 AM EST
Where
Roane forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.848, -84.523 (the zone’s center; the record gives no point)

1-2 inches snowfall

Winter Storm, Sequatchie

When
January 9, 12:00 AM CST to 9:00 AM CST
Where
Sequatchie forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.371, -85.411 (the zone’s center; the record gives no point)

trace-1 inch snowfall

Winter Storm, Marion

When
January 9, 12:00 AM CST to 9:00 AM CST
Where
Marion forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.129, -85.622 (the zone’s center; the record gives no point)

trace snowfall

Winter Storm, Bledsoe

When
January 9, 12:00 AM CST to 9:00 AM CST
Where
Bledsoe forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.596, -85.205 (the zone’s center; the record gives no point)

trace-1 inch snowfall

Winter Storm, Anderson

When
January 9, 2:00 AM EST to 10:00 AM EST
Where
Anderson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.118, -84.198 (the zone’s center; the record gives no point)

1-2 inches snowfall

Winter Storm, Union

When
January 9, 2:00 AM EST to 10:00 AM EST
Where
Union forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.288, -83.837 (the zone’s center; the record gives no point)

1-2 inches snowfall

Winter Storm, Grainger

When
January 9, 2:00 AM EST to 10:00 AM EST
Where
Grainger forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.276, -83.510 (the zone’s center; the record gives no point)

2-3 inches snowfall

Winter Storm, Hamblen

When
January 9, 2:00 AM EST to 10:00 AM EST
Where
Hamblen forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.217, -83.267 (the zone’s center; the record gives no point)

1-2 inches snowfall

Winter Storm, Knox

When
January 9, 2:00 AM EST to 10:00 AM EST
Where
Knox forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.993, -83.937 (the zone’s center; the record gives no point)

1-2 inches snowfall

Winter Storm, Jefferson

When
January 9, 2:00 AM EST to 10:00 AM EST
Where
Jefferson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.051, -83.446 (the zone’s center; the record gives no point)

2-4 inches snowfall

Winter Storm, Loudon

When
January 9, 2:00 AM EST to 10:00 AM EST
Where
Loudon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.735, -84.312 (the zone’s center; the record gives no point)

1-2 inches snowfall

Winter Storm, Northwest Blount

When
January 9, 2:00 AM EST to 10:00 AM EST
Where
Northwest Blount forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

1-2 inches snowfall

Winter Storm, North Sevier

When
January 9, 2:00 AM EST to 10:00 AM EST
Where
North Sevier forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

1-2 inches snowfall

Winter Storm, Northwest Cocke

When
January 9, 2:00 AM EST to 10:00 AM EST
Where
Northwest Cocke forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

2 inches snowfall

Winter Storm, Rhea

When
January 9, 2:00 AM EST to 10:00 AM EST
Where
Rhea forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.609, -84.924 (the zone’s center; the record gives no point)

trace snowfall

Winter Storm, Meigs

When
January 9, 2:00 AM EST to 10:00 AM EST
Where
Meigs forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.513, -84.813 (the zone’s center; the record gives no point)

trace-1 inch snowfall

Winter Storm, McMinn

When
January 9, 2:00 AM EST to 10:00 AM EST
Where
McMinn forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.425, -84.617 (the zone’s center; the record gives no point)

trace-2 inches snowfall

Winter Storm, Hamilton

When
January 9, 2:00 AM EST to 10:00 AM EST
Where
Hamilton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.181, -85.165 (the zone’s center; the record gives no point)

trace-1 inch snowfall

Winter Storm, Bradley

When
January 9, 2:00 AM EST to 10:00 AM EST
Where
Bradley forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.154, -84.860 (the zone’s center; the record gives no point)

trace-1 inch snowfall

Winter Storm, Blount/Smoky Mountains

When
January 9, 3:00 AM EST to 10:00 AM EST
Where
Blount/Smoky Mountains forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

2-3 inches snowfall

Winter Storm, Sevier/Smoky Mountains

When
January 9, 3:00 AM EST to 10:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

2-3 inches snowfall

Winter Storm, Cocke/Smoky Mountains

When
January 9, 3:00 AM EST to 10:00 AM EST
Where
Cocke/Smoky Mountains forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

2-3 inches snowfall

Winter Storm, Northwest Monroe

When
January 9, 3:00 AM EST to 10:00 AM EST
Where
Northwest Monroe forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

trace-1 inch snowfall

Winter Storm, West Polk

When
January 9, 3:00 AM EST to 10:00 AM EST
Where
West Polk forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.120, -84.523 (the zone’s center; the record gives no point)

trace-1 inch snowfall

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380363, 5380364, 5380365, 5380366, 5380367, 5380368, 5380369, 5380370, 5380371, 5380372, 5380373, 5380374, 5380454, 5380455, 5380456, 5380457, 5380459, 5380461, 5380464, 5380465, 5380466, 5380467, 5380468, 5380458, 5380460, 5380462, 5380463, 5380469.